Nebraska, 2010

Hail in Nebraska, June 10, 2010

June 10, 2010 · NWS GID · 1 event in 1 county or zone

Around sunrise, a line of strong thunderstorms began sagging southward into northern sections of South Central Nebraska, with these storms located within the axis of a 40-50 knot low level jet, and out ahead of a mid-level shortwave crossing northern Nebraska. 5 to over 3 inches to many areas north of Highway 92.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Around sunrise, a line of strong thunderstorms began sagging southward into northern sections of South Central Nebraska, with these storms located within the axis of a 40-50 knot low level jet, and out ahead of a mid-level shortwave crossing northern Nebraska. These storms were mainly heavy rain-producers, bringing widespread morning rainfall totals of 1.5 to over 3 inches to many areas north of Highway 92. However, isolated instances of hail were also associated with these storms, with quarter sized hail reported in far northern Valley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 10, 5:26 AM CST, 10 minutes earlier.

Area forecast discussion, Jun 10, 5:26 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
626 AM CDT THU JUN 10 2010

.AVIATION...12Z TAF. TSTMS ARE NORTH OF KGRI AND WILL BE IN THE
VICINITY OF KGRI THIS MORNING. WINDS WILL INCREASE FROM THE SOUTH
TODAY AND GUST IN EXCESS OF 25KTS. TSTMS WILL REDEVELOP NORTH OF A
WARM FRONT TODAY AND SHLD REMAIN NORTH OF KGRI BUT WILL BE
DEPENDENT UPON BOUNDARY POSITION. CLOUD HEIGHTS WILL BE MVFR TO VFR.

&&

.PREV DISCUSSION... /ISSUED 415 AM CDT THU JUN 10 2010/

DISCUSSION...MAIN FORECAST CONCERNS WILL BE CHANCES FOR
THUNDERSTORMS ON AND OFF THROUGH SUNDAY AND TEMPERATURES.

THUNDERSTORMS HAVE ONCE AGAIN DEVELOPED ON THE HIGH PLAINS DURING
THE NIGHT AND HAVE BEEN MOVING EAST OVERNIGHT. A SURFACE LOW
PRESSURE SYSTEM IS DEVELOPING IN THE CENTRAL ROCKIES.

THE SURFACE LOW CONTINUES TO DEVELOP AND MOVE TO THE EAST TODAY AND
TONIGHT. AN UPPER LEVEL WAVE MOVES THROUGH THE AREA THIS MORNING.
MODELS HAVE SLIGHTLY DIFFERENT SOLUTIONS FOR TODAY AND TONIGHT. THE
NAM BRING THE UPPER WAVE THROUGH THE AREA THROUGH THE MORNING BUT
MOST OF THE DIFFERENCES LIE IN THE LOCATION OF THE SURFACE LOW AND
ASSOCIATED FRONTAL BOUNDARIES. THE NAM IS A LITTLE FURTHER SOUTH AND
HAS A BOUNDARY THAT MOVES THROUGH THE FORECAST AREA LATE THIS
AFTERNOON INTO THIS EVENING. THIS BOUNDARY ALMOST SEEMS TO BE TIED
TO THE CONVECTION THAT MOVES THROUGH THE AREA DURING THIS TIME. THE
GFS IS FURTHER NORTH WITH THE SURFACE LOW AND THE MAIN FRONT REMAINS
FURTHER TO THE NORTHWEST OF THE FORECAST AREA. THE NAM SEEMS A BIT
CONVECTIVELY ENHANCED AND AM NOT CONFIDENT IN THE SOLUTION SO LEANED
A BIT MORE TOWARD THE GFS. EXPECT THAT THE CONVECTION THIS MORNING
WILL MOVE MAINLY THROUGH THE NORTHEASTERN PART OF THE FORECAST AREA
THEN EXPECT THAT THE PRECIPITATION WILL MOVE OFF TO THE NORTHEAST
THIS MORNING. AS THE SURFACE LOW DEVELOPS THIS AFTERNOON SOUTH WINDS
WILL INCREASE ACROSS THE AREA AND EXPECT BREEZY CONDITIONS DURING
THE AFTERNOON. THUNDERSTORMS WILL AGAIN DEVELOP ON THE HIGH PLAINS
THIS AFTERNOON IN THE VICINITY OF THE FRONT AS IT MOVES THROUGH
NORTHERN NEBRASKA. A FEW OF THEM COULD WORK THEIR WAY INTO THE
NORTHERN PART OF THE FORECAST AREA THIS AFTERNOON. TONIGHT THE
THUNDERSTORMS WILL CONTINUE TO MOVE MAINLY THROUGH NORTHERN NEBRASKA
AS THE SURFACE LOW AND COLD FRONT APPROACH THE AREA. THUNDERSTORMS
ARE EXPECTED TO CONTINUE LATE TONIGHT ALONG THE FRONT NEAR WHERE THE
UPPER WAVE IS.

ON FRIDAY THE FRONT MOVES THROUGH THE FORECAST AREA. THUNDERSTORMS
ARE POSSIBLE MAINLY IN THE NORTHERN PART OF THE FORECAST AREA AS
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT AS IT MOVES
THROUGH. BY AFTERNOON AND EVENING THE THUNDERSTORMS WILL SPREAD
ACROSS THE FORECAST AREA. SOME OF THESE STORMS COULD BE STRONG TO
SEVERE. AN UPPER WAVE MOVES ACROSS THE NORTHERN PART OF THE FORECAST
AREA AND KEEPS THUNDERSTORMS POSSIBLE THROUGH THE NIGHT.
THUNDERSTORMS CONTINUE SATURDAY AND SATURDAY NIGHT AS ANOTHER WAVE
MOVES INTO THE AREA. MADE NO CHANGES TO SUNDAY AND BEYOND.

PREV DISCUSSION... /ISSUED 1214 AM CDT THU JUN 10 2010/

AVIATION...06Z TAF. SOME LIGHT SHOWERS OR SPRINKLES WILL BE IN
THE VCNTY OF KGRI AT THE ONSET OF THE TAF PERIOD...WHILE THE MAIN
SHOWER AND THUNDERSTORM ACTIVITY RESIDES ACROSS THE HIGH PLAINS
AND NORTHERN NEBRASKA. THE WESTERN CONVECTION IS EXPECTED TO ROLL
EASTWARD INTO SOUTH CENTRAL NEBRASKA AROUND THE 09Z TIME
FRAME...WITH PCPN LINGERING INTO THE MORNING HOURS. WINDS WILL BE
FROM A SOUTHERLY DIRECTION AND GUST NEAR 25KTS AT TIMES FM MID
MORNING THURSDAY INTO THE AFTERNOON. CLOUD HEIGHTS WILL BE IN THE
VFR TO MVFR RANGE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&
Hazardous weather outlook, Jun 10, 3:06 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
406 AM CDT THU JUN 10 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
406 AM CDT THU JUN 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING NORTH OF INTERSTATE
80 FROM KEARNEY TO YORK NEBRASKA. THE STORMS WILL BE CAPABLE OF
PRODUCING QUARTER SIZE HAIL...DAMAGING WINDS TO 60 MPH AND HEAVY
RAINFALL.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP TONIGHT WITH THE BETTER
CHANCES NORTH OF INTERSTATE 80. STORMS MAY AGAIN BECOME SEVERE
WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND NIGHT.
THUNDERSTORMS REMAIN IN THE FORECAST INTERMITTENTLY OVER THE
WEEKEND THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AGAIN TONIGHT
MAINLY NORTH OF INTERSTATE 80.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 10, 1:36 AM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
236 AM CDT THU JUN 10 2010

NEZ039-046-100800-
SHERMAN NE-VALLEY NE-
236 AM CDT THU JUN 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN AND
SOUTHWESTERN VALLEY COUNTIES UNTIL 300 AM CDT...

AT 235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ARCADIA...OR 22 MILES
SOUTHWEST OF ORD...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARCADIA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4160 9892 4136 9893 4131 9920 4156 9920
TIME...MOT...LOC 0736Z 245DEG 29KT 4138 9922

FAY
Special weather statement, Jun 10, 2:03 AM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
303 AM CDT THU JUN 10 2010

NEZ039-100830-
VALLEY NE-
303 AM CDT THU JUN 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VALLEY COUNTY UNTIL 330
AM CDT...

AT 301 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARCADIA...OR 14 MILES SOUTHWEST OF ORD...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORTH LOUP...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4165 9876 4143 9876 4139 9907 4152 9916
TIME...MOT...LOC 0803Z 247DEG 24KT 4143 9903
Special weather statement, Jun 10, 2:32 AM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
332 AM CDT THU JUN 10 2010

NEZ039-040-100900-
GREELEY NE-VALLEY NE-
332 AM CDT THU JUN 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALLEY AND WESTERN
GREELEY COUNTIES UNTIL 400 AM CDT...

AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORTH LOUP...OR 10 MILES SOUTH OF ORD...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORTH LOUP...
  SCOTIA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4166 9859 4144 9853 4140 9896 4157 9904
TIME...MOT...LOC 0832Z 247DEG 24KT 4147 9885

FAY
Special weather statement, Jun 10, 3:34 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
434 AM CDT THU JUN 10 2010

NEZ039-040-101015-
GREELEY NE-VALLEY NE-
434 AM CDT THU JUN 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VALLEY AND NORTHERN
GREELEY COUNTIES UNTIL 515 AM CDT...

AT 431 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORTH LOUP...OR 12 MILES SOUTHEAST OF ORD...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GREELEY...
  SPALDING...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4174 9828 4160 9828 4144 9877 4173 9880
      4174 9855 4175 9828
TIME...MOT...LOC 0934Z 235DEG 26KT 4152 9870
Special weather statement, Jun 10, 5:10 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
610 AM CDT THU JUN 10 2010

NEZ039-101145-
VALLEY NE-
610 AM CDT THU JUN 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VALLEY COUNTY UNTIL 645
AM CDT...

AT 605 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BURWELL TO 7 MILES
NORTH OF BROKEN BOW...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ORD...
  FORT HARTSUFF STATE PARK...
  ELYRIA...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4173 9886 4149 9896 4146 9921 4174 9921
TIME...MOT...LOC 1109Z 276DEG 38KT 4181 9911 4150 9955

The radar

The North Platte radar (KLNX), 137 km away, was scanning. The volume nearest the first event began at 11:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Valley

When
June 10, 5:36 AM CST
Where
Valley County, 4.55 mi NE of Elyria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.720, -98.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228792.